Flash Flood, Walla Walla
- When
- April 23, 1:56 PM PST to 3:00 PM PST
- Where
- Walla Walla County, 1 mi S of Waitsburg
- Reported by
- NEWSPAPER
- Coordinates
- 46.250, -118.150
8 inches in 5-10 minutes led to flash flooding in the Coppei Creek and Wilson Hollow areas near Waitsburg. Significant mud and debris was deposited in a yard, driveway, corrals, and pasture surrounding a residence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Localized very heavy rain estimated at 0.8 inches in 5-10 minutes led to flash flooding in the Coppei Creek and Wilson Hollow areas near Waitsburg. Significant mud and debris was deposited in a yard, driveway, corrals, and pasture surrounding a residence. No water or mud damage was done to the home. Damage was limited to mainly fields and fences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 23, 1:17 PM PST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 217 PM PDT SAT APR 23 2005 .SHORT TERM...BUSY AFTERNOON WITH STRONG CONVECTION IN THE NORTHEAST CWA WHICH MAY PERSIST FOR A FEW HOURS. OTHERWISE SCATTERED SHOWERS WILL CONTINUE OVERNIGHT WITH A GRADUAL DECREASING TREND. MODELS BRING A SHORTWAVE FROM NV AND ROTATE IT NORTH INTO THE AREA TOMORROW WITH BOTH THE MESOETA AND GFS BREAKING OUT SHOWERS. THE MODELS DISAGREE ON THE AXIS OF HEAVIEST RAINFALL HOWEVER...MAINLY DUE TO THE LOCATION OF WEAK BAROCLINIC ZONE. AVN IS FARTHER NORTH THAN MESOETA. FOR NOW HAVE BLENDED THE TWO SOLUTIONS BUT THE ACTUAL LOCATION OF THE BOUNDARY WILL DICTATE A CORRIDOR OF POTENTIALLY HEAVY RAINFALL SUNDAY AFTERNOON/NIGHT. ON MONDAY SOME LINGERING SHOWERS ARE POSSIBLE ALONG THE BAROCLINIC ZONE BEFORE TAPERING OFF MONDAY NIGHT. TEMPERATURES WILL BE MILD THROUGH THE PERIOD. 78 .LONG TERM...TUESDAY THROUGH SATURDAY...STAGNANT PATTERN CONTINUES TO HOLD WITH WEAK SYSTEMS MOVING THROUGH THE GENERAL NORTHERLY FLOW ALOFT. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OVER THE MOUNTAINS. HAVE OPTED TO DISCOUNT GFS/S DRAMATIC COOLING IN THE LATER PART OF THE WEAK AS IT IS AN OUTLIER. EARLE && .PRELIMINARY POINT TEMPS/POPS... PDT 46 68 46 71 / 50 50 60 20 ALW 48 70 48 74 / 40 40 50 20 PSC 47 75 46 76 / 50 30 50 20 YKM 42 73 44 75 / 50 30 60 20 HRI 45 71 45 75 / 50 40 60 30 ELN 43 70 43 73 / 50 30 50 20 RDM 35 61 37 65 / 60 60 50 20 LGD 40 62 42 67 / 50 60 60 20 5J0 37 59 38 65 / 50 70 50 20 DLS 46 69 46 73 / 50 40 70 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 78/81
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT APR 23 2005
WAZ024>030-ORZ041>050-241200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
510 AM PDT SAT APR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
LOW PRESSURE SPINNING OFF THE COAST OF CALIFORNIA WILL USHER
MOISTURE NORTH AND INTO THE TWO STATE AREA TODAY. THE MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS OVER 50 MPH AND
HAIL NEARING PENNY SIZE ACROSS THE ALL OF THE AREA.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING ACROSS ALL
OF THE AREA.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT SAT APR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST PENDLETON 45.67N 118.82W
04/23/2005 50 MPH UMATILLA OR NWS EMPLOYEE
WIND GUST OVER 50 MPH.
0145 PM HEAVY RAIN 6 E STANFIELD 45.79N 119.09W
04/23/2005 1.00 INCH UMATILLA OR TRAINED SPOTTER
1.00 INCHES OF RAIN IN APPROXIMATELY 10 MINUTES. 0.5 INCH
HAIL ALSO REPORTED.
0202 PM TSTM WND GST HELIX 45.85N 118.66W
04/23/2005 54 MPH UMATILLA OR MESONET
0215 PM TSTM WND GST 3 NE HERMISTON 45.86N 119.24W
04/23/2005 50 MPH UMATILLA OR TRAINED SPOTTER
WIND GUST 50 TO 55 MPH.
&&
JASThe Pendleton radar (KPDT), 83 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442766.